FDA warns of cardiac reactions with Harvoni, Sovaldi drug combinations
The FDA has approved changes to the warnings and precautions labels for Harvoni and Sovaldi, indicating that amiodarone should not be used while taking the combination regimen of Harvoni or while taking Sovaldi with another direct-acting antiviral for the treatment of hepatitis C virus infection, according to a news release from the FDA.
The FDA approved the changes to the Harvoni (ledipasvir/sofosbuvir, Gilead Sciences) fixed- dose and Sovaldi (sofosbuvir) labels to update the Warnings and Precautions, Adverse Reactions and Drug Interactions sections, after nine serious cases of symptomatic bradycardia and one fatal cardiac arrest were reported among patients taking amiodarone and Harvoni or amiodarone and sofosbuvir in combination with another direct-acting antiviral (DAA), according to the release.
Gilead has submitted a letter to health care providers that states: “Nine cases of symptomatic bradycardia have been reported during post marketing in patients receiving amiodarone with either Harvoni or Sovaldi in combination with another DAA (daclatasvir, an investigational drug, or Olysio (simeprevir, Janssen Therapeutics)). Seven patients were also receiving a beta blocker.”
Three of the nine cases were patients that were receiving Harvoni, five cases were in patients receiving Sovaldi with daclatasvir and one case was in a patients receiving Sovaldi with simeprevir, according to the letter.
The letter further states that one fatal cardiac arrest and three cases of required pacemaker intervention occurred after treatment with the drugs in combination with amiodarone. Six cases of symptomatic bradycardia occurred within 24 hours and the other three occurred within the first 2 to 12 days after HCV therapy began. In three patients, rechallenge with HCV treatment in the setting of discontinued amiodarone treatment resulted symptomatic bradycardia recurrence. However, in one case discontinuation of amiodarone followed by rechallenge of HCV treatment after 8 weeks did not result in recurrent bradycardia.
In the FDA announcement, the clinical comment stated, “Coadministration of amiodarone with Sovaldi in combination with another DAA may result in serious symptomatic bradycardia. The mechanism of this effect is unknown. Coadministration of amiodarone with Sovaldi in combination with another DAA is not recommended; if coadministration is required, cardiac monitoring is recommended.”
All changes to the labels will soon be available online at DailyMed, according to the release.